Indian Journal of Drugs in Dermatology

LETTER TO EDITOR
Year
: 2017  |  Volume : 3  |  Issue : 1  |  Page : 38--39

Fixed drug eruption due to linezolid


Arun C Inamadar, Aparna Palit 
 Department of Dermatology, Venereology and Leprosy, Shri B M Patil Medical College Hospital and Research Center, BLDE University, Vijaypur, Karnataka, India

Correspondence Address:
Arun C Inamadar
Department of Dermatology, Venereology and Leprosy, Shri B M Patil Medical College Hospital and Research Center, BLDE University, Vijaypur - 586 103, Karnataka
India




How to cite this article:
Inamadar AC, Palit A. Fixed drug eruption due to linezolid.Indian J Drugs Dermatol 2017;3:38-39


How to cite this URL:
Inamadar AC, Palit A. Fixed drug eruption due to linezolid. Indian J Drugs Dermatol [serial online] 2017 [cited 2020 Oct 31 ];3:38-39
Available from: https://www.ijdd.in/text.asp?2017/3/1/38/209045


Full Text

Sir,

Linezolid is the first synthetic antibiotic belonging to the class “oxazolidinones” approved by the United States Food and Drug Administration.[1] It has a wide spectrum of antibacterial activity, especially in multidrug-resistant organisms. The ones of dermatological interest are skin and soft-tissue infections caused by (a) methicillin-resistant Staphylococcus aureus (MRSA) and (b) vancomycin-resistant S. aureus/heterogeneous vancomycin intermediate S. aureus.[1],[2] In the wake of both hospital- and community-acquired MRSA, the use of linezolid is on the rise among various medical specialties. It is convenient to use as both oral (100% bioavailability) and parenteral preparations are available, good tissue penetration, and well tolerated by patients and relatively infrequent adverse effects with short-term usage.[2]

A 45-year-old nondiabetic male consulted a dermatologist for a minimally pruritic hyperpigmented lesion on the left thumb. He took treatment for perianal abscess caused by MRSA sensitive to linezolid. He was advised tablet linezolid (600 mg PO × bd) along with tablet diclofenac sodium (50 mg PO × bd) for 14 days. After 10 days of drug intake, he developed minimal pruritus on lateral aspect of the pulp of the left thumb followed by development of an oval, slate-colored patch (1 cm × 1 cm). A diagnosis of fixed drug eruption (FDE) was made, but the causative drug could not be pin-pointed. He was advised to stop both the drugs. Betamethasone dipropionate ointment was prescribed for topical application on the lesion and was asked to follow up.

The patient missed the follow-up visit but came after 1½ months with a new similar patch below the earlier one, with surrounding erythema [Figure 1]. At the same time, there was darkening of the earlier lesion and associated pruritus. The patient admitted that he was self-medicating with tablet linezolid for the past 7 days for a fresh abscess in the perineum. No other medication was taken this time. Linezolid was stopped and the patient was counseled regarding harms of self-medication and about chance of recurrence of the lesion with repeated insult.{Figure 1}

A diagnosis of recurrent FDE due to linezolid was made. The adverse reaction spectrum of linezolid is mostly systemic.[1] The common side effects are nausea, diarrhea, and headache.[2] The severe ones are myelosuppression causing pancytopenia, thrombocytopenia, optic and peripheral neuropathy, lactic acidosis, and anaphylactoid-like reactions.[1],[2] Rarely, elevation of serum transaminases and creatinine level may be seen.[1],[2] All the side effects of linezolid are usually encountered with prolonged use (more than 2 weeks) and are reversible on withdrawal of the drug.[3] A rare drug interaction is “serotonin syndrome,” if there is accidental co-prescription with selective serotonin reuptake inhibitors.[1]

Common cutaneous adverse effects related to linezolid known so far from published English literature are pruritus, macular exanthema, and maculopapular rash.[1],[2] Other anecdotal reports include angioedema,[3] drug rash with eosinophilia and systemic symptoms,[4] and leukocytoclastic vasculitis.[5] FDE caused by linezolid has not been reported so far. The list of drugs causing FDE is long and ever-increasing with the use of newer molecules. This case with FDE due to linezolid is a new addition to the list.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Kim S, Michaels BD, Kim GK, Del Rosso JQ. Systemic antibacterial agents. In: Wolverton SE, editor. Comprehensive Dermatologic Drug Therapy. 3rd ed. Philadelphia: Elsevier, Saunders; 2013. p. 61-97.
2Diekema DJ, Jones RN. Oxazolidinone antibiotics. Lancet 2001;358:1975-82.
3Vardakas KZ, Ntziora F, Falagas ME. Linezolid: Effectiveness and safety for approved and off-label indications. Expert Opin Pharmacother 2007;8:2381-400.
4Savard S, Desmeules S, Riopel J, Agharazii M. Linezolid-associated acute interstitial nephritis and drug rash with eosinophilia and systemic symptoms (DRESS) syndrome. Am J Kidney Dis 2009;54:e17-20.
5Sathyanarayana V, Das U, Babu KG, Suresh TM, Suresh Babu, Lakshmaiah KC, et al. Linezolid induced vasculitis: An unusual case report with review of the literature. J Sci Soc 2015;42:27-30.